I had neuro syphilis (rash, lost some hearing stage 2 i believe it was) about 2 years ago and went on atripla at that time. There was a few months (from December 2012 until about June 2013) i was off the meds due to my insurance/cost etc. Back in October 2012 i had all my blood was negative for syphilis and all numbers were great. In March i had a sinus/ear infection went to the Doc and he gave me Bactrim and ear drops at that time, ears never cleared up so went back in May (since they weren't really bothering me other than hearing) noticed no signs of anything else....I did have sex twice in this period (Nov 2012/March 2013) since my hearing is giving me issues (ringing same as when i had syphilis) and i did go back on the Altripla a few weeks ago, my question is i feel like i have syphilis again. I read Atripla can conger up "old" infection symptoms but, i worry that because i was on an antibiotic when they tested for it it may have come back as a false negative? The ear nose and throat Doc then also had me on a steroid which has given me blurry vision (sopped that of course) no other symptoms/rash headache etc but boy it sure feels the same. Should i do a spinal tap to be sure since on the antibiotics still? I worry about being off the meds and how quickly it can "spread" never saw a rash or cancher either but those can go unnoticed i've read.......freaking i may go total deaf and blind here
Welcome to the forum and thanks for your question.
Taking Atripla, obviously you have HIV. Can you say more about it (viral load, CD4 count, how long you have had it)? Also give me some more information about your neurosyphilis 2 years ago. Did you have a spinal tap to confirm the diagnosis? How were you treated? What were your initial blood test results (RPR titer in particular) and were follow-up blood tests done to show the treatment was effective? And have any new syphilis blood tests been done recently?
Regardless of what information you can provide, my main advice is that you definitely need to see the doctor or clinic managing your HIV infection. The relationship between syphilis and HIV/AIDS is very complex, and both can cause similar central nervous system symptoms. The symptoms you describe must not be taken lightly; you need are correct to worry that your hearing, eyesight, and other neurological functions may be in jeopardy. You need personal professional care without delay, preferably by an HIV/infectious diseases specialist, but for sure by someone within the next few days.
To some of your specific comments and questions: "Atripla can conger up old symptoms": you may be referring to IRIS ("immune reconstitution inflammatory syndrome"). Sometimes after starting ARV therapy, the improved immune system reacts to existing infections, making symptoms worse or causing a latent infection to flare up. Bactrim has no effect on syphilis, but systemic steroid therapy could be a problem either for syphilis or HIV. I can't comment on the possible need for a spinal tap -- that would be a professional decision after careful examination and review of the kind of information I have requested above.
Let me know the missing information as best you can, and I may have further advice. But I repeat that regardless of what I say, you need to see an expert right away. I'll be interested to hear how it goes after you have done that.
My syphilis 2 years ago was treated and cured (several blood tests after to confirm) I had one in October (Negative) and one last week (negative) but, sex in Nov and March, I am on penicillin for an infection now so not sure if that test would prove a false negative. I have had no signs (rash, canker head aches etc during this time) of other symptoms only the ears and slight vision changes during the prednisone (Dr took me off this asap).
As for my CD4 count and viral load i don't remember the tests last results but my Dr today said they were ok (not undetectable as in Oct when on the Atripla) but have only been back on a few weeks. Caffeine really aggravates the ear nerves i noticed also....
Penicillin makes syphilis tests negative because it cures syphilis, not because it makes the tests false-negative. if you had been reinfected, the penicillin has already terminated your new infection.
So recurrent syphilis does not explain any symptoms you may have. See your doctor, but you can pretty much forget syphilis.
FYI, it would seem you are confusing CD4 count with viral load. VL can become undectable with Atripla (and would be very good news!). But CD4 would not change or would rise. I would advise that you learn these detals. Over the years, survival with HIV is best in patients who understand their test results and can converse knowledgably with their doctors about it. Your doctor or case manager will be happy to help educate you.
I missed something here, i am on penicillin now (last one today) i took the syphilis test last Thursday after being on it for several days prior. Syphilis Infection (if it happened would have been in November/Dec) so, the syphilis test in October would be null of course but, would the one last week have detected it on the penicilin? I did go to Doc again today and none seem to think this is Syphilis and have not done a spinal to be sure. I'm not convinced it is either but, with hearing issues the last few months just want to be 110% if i "knew" I could sleep.
My last CD4 in October was 40% 1183/mcl (which are T cells i assume?) I always forget each one of those.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.